Colorado, 2003Heavy Snow in Colorado, December 25 to 26, 2003
December 25 to 26, 2003 · NWS PUB · 2 events in 2 counties and zones
A weather disturbance brought additional snow over the southwest mountains. also in Mineral county.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weather disturbance brought additional snow over the southwest mountains. The heaviest reported snow amounts were 6 inches near South Fork in Rio Grande county...7 inches 10 miles southwest of Creede in Mineral county and 10 inches at the summit of Wolf Creek Pass...also in Mineral county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 25, 1:57 PM MST, 8 hours 3 minutes earlier.
Area forecast discussion, Dec 25, 1:57 PM MST, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
157 PM MST THU DEC 25 2003
.SHORT TERM...
(TONIGHT AND FRIDAY).
MAIN FORECAST CONCERN CONTINUES TO BE WINTER SYSTEM APPROACHING THE
STATE AND THAT WILL BE AFFECTING THE CENT AND SW MTS BEGINNING LATE
TONIGHT.
CURRENTLY: SATELLITE IMAGERY AND H5 RUC ANALYSIS INDICATED THAT THE
UPPER LEVEL TROUGH WAS MOVING ONSHORE ACROSS THE WEST COAST THIS
AFTERNOON...PUSHING ABUNDANT MOISTURE ACROSS NV AND INTO THE GREAT
BASIN. THE UPPER JET WITH A 130 KT CORE WAS SWINGING AROUND THE
S EDGE OF THE TROUGH ACROSS CENT CA. FOR THE CWA...PLENTY OF CLOUD
COVER THIS AM SLOWED THE HEATING...BUT BY THIS AFTN THE DISSIPATING
CLOUD COVER HAS ALLOWED TEMPS TO WARM INTO THE MID 50S TO AROUND 60
FOR THE E PLAINS. CLOUD COVER OVER THE CONTDVD PERSISTED...WITH SNOW
SNOW BEING REPORTED AT MONARCH. BOTH AVN AND META MODELS WERE SIMILAR
IN TIMING OF FRONTAL POSITION AND ONSET OF PCPN...THOUGH AVN WAS A
BIT STRONGER AND DEEPER.
TONIGHT AND FRIDAY: THE UPPER TROUGH WILL MOVE INTO NV THIS
EVENING...PUSHING A GOOD AMOUNT OF MOISTURE INTO W CO. STRONG SW FLOW
WILL BE REALIZED...ESPECIALLY ACROSS THE HIGHER TERRAIN...AND ADDED
TO THE MOISTURE BODES WELL FOR SOME SIG SNOWFALL AMOUNTS FOR THE
HIGHER ELEVATIONS OF THE SW MTS...AND SLIGHTLY LESS AMOUNTS FOR THE
CENT MTS. BECAUSE OF THIS...WENT AHEAD EARLIER TODAY AND UPGRADED THE
ONGOING WATCH TO A WARNING FOR THE SW MTS...AND A SNOW ADVISORY FOR
THE CENT MTS. LOOKS LIKE THE BEST WINDOW FOR SNOWFALL WILL BE ABOUT
12 HRS WORTH BETWEEN 13Z FRI AND 01Z SAT. THE ONGOING GRIDS SPREAD
SOME ISOLATED CHANCES FOR SNOW ACROSS THE SAN LUIS VALLEY AND
REMAINING MTS INTO FRI...WHICH LOOKED GOOD SO NO CHANGES THERE...
BUT DID BRING IN THE INCREASING CLOUDINESS A BIT LATER TONIGHT SINCE
DRY SLOT WILL SLOW THE CLOUDS DOWN A BIT. MIN T GRIDS TONIGHT LOOKED
GOOD...BUT WARMED THE PLAINS FOR FRI MAX T GRIDS SINCE STRONG S-SW
FLOW ACROSS THE PLAINS SHOULD START THE DAY OFF MILD...AND JUST WARM
FROM THERE. WIND AND WIND GUST GRIDS LOOKED GOOD WITH THE STRONG
WINDS. OTHER ADJUSTMENTS INCLUDED INCREASING POPS/QPF AND SNOW AMOUNT
GRIDS TO ACCOUNT FOR HIGHLIGHTS.
.LONG TERM...
(SATURDAY THROUGH THURSDAY).
...GOOD SNOWS FOR THE MTNS CONTINUE EARLY IN PD...EXTENDED MURKY...
FOR THIS DISCUSSION I WENT MORE IN LINE WITH THE ETA GUIDANCE AS I
DONT FEEL COMFORTABLE WITH THE GFS PUSHING THE TROUGH OUT SO
QUICKLY.
THE WINTER STORM WHICH IS DISCUSSED ABOVE WILL BE CONTINUING
FOR THE MTNS...ESPECIALLY C AND SW MTNS. BY 12Z SAT...W TO SW FLOW
WILL STILL BE ONGOING...BUT AS TIME ADVANCES INTO THE LATE MORNING
AND AFTERNOON TIME PERIODS...FLOW AT 700 MB TRANSISTIONS TO MORE W
AND THEN NW. THIS IN TURN WILL CUTOFF THE FAVORABLE SNOW
OROGRAPHICS FOR THE SJU MTNS FAVORING MORE THE C MTNS BY THE
AFTERNOON.
FOR THE PLAINS...NOT MUCH IN THE WAY OF SIGNIF WX FOR SAT DAY. I
BELIEVE WITH THE DOWNSLOPE IN PLACE SAT MORNINGS LOWS WILL BE ON THE
WARMER SIDE...AND PLAINS AREAS HAVE MINS IN THE UPPER 20S.
HOWEVER...AS THE DAY PROGRESSES...PAC FRONT WILL MOVE ACROSS THE
REGION COOLING TEMPS OFF AS THE AFTERNOON PROGRESSES.
BY SAT NIGHT..SNOWS WILL BE TAPERING OFF IN THE MTNS. PLAINS ON THE
OTHER HAND MAY SEE SOME SNOW SHOWERS AS TROUGH ALOFT AND COLDER AIR
MOVES IN. IF YOU WANT TO BELIEVE THE ETA STRAIGHTOUT...THEN THERE
MAY BE A SHOT OF SOME ACCUM SNOWS S FACING SLOPES OF WETS/S MTNS
AND RATON MESA/TAD AREA. FOR NOW I JUST WENT AHEAD AND BUMPED UP
POPS THIS AREA AND WILL LET LATER SHIFTS PERUSE A FEW MORE MODEL
RUNS.
SUNDAY...COLD. I BROUGHT TEMPS DOWN A FEW DEGREES ALL AREAS ON THIS
DAY FROM PREVIOUS 4 AM FCST. SNOW SHOWERS WILL CONTINUE MTNS.
AFTER THIS SYSTEM MOVES BY SUNDAY...PATTERN SHIFTS TO A MAJOR
TROUGH IN THE WEST...BUT HOW FAR WEST IS THE MAIN CONCERN. 00Z GFS
HINTS AT A CLASSIC 4 CORNERS LOW WED WHICH WOULD BODE WELL FOR US
PRECIP-WISE...BUT YOUNGER 12Z GFS COUSIN (WHICH ONLY GOES OUT TO DAY
5) SHOWS A PRETTY STRONG JET ON THE BACKSIDE OF THE TROUGH WHICH
WOULD INDICATE TO ME THAT MOST OF THE FORCING WILL STAY TOO FAR TO
OUR WEST. THIS IN TURN COULD KEEP US IN FAIRLY WARM SW FLOW. FOR
NOW...AFTER CONFERRING WITH SURROUNDING WFOS...AND PERUSING EURO
MODLES (WHICH HAVE SYSTEM TOO FAR WEST FOR US) IM GOING TO PLAY THE
MIDDLE OF THE ROAD WITH THIS SYSTEM AND NOT MAKE ANY CHANGES TO
FCST...HOWEVER THIS MAY CHANGE. /HODANISH
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING 07Z FRI-07Z SAT FOR THE HIGHER ELEVATIONS
OF THE ERN SAN JUAN AND LA GARITA MTNS (ZONES 66/68).
WINTER WEATHER ADVISORY FOR SNOW 07Z FRI-07Z SAT FOR THE
HIGHER ELEVATIONS OF LAKE AND CHAFFEE COUNTIES (ZONES
58/60/61/63).
&&Hazardous weather outlook, Dec 25, 6:30 AM MST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
630 AM MST THU DEC 25 2003
COZ058>089-093>099-261230-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
630 AM MST THU DEC 25 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
...A WINTER STORM WATCH IS IN EFFECT FROM 12 AM FRIDAY UNTIL 12 AM
SATURDAY FOR THE HIGHER ELEVATIONS OF LAKE AND CHAFFEE COUNTIES...AND
FOR THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS...
.DAY ONE...TODAY AND TONIGHT.
SNOW WILL BECOME LIKELY LATE TONIGHT OVER THE HIGHER ELEVATIONS OF
LAKE AND CHAFFEE COUNTIES AND THE EASTERN SAN JUAN AND LA GARITA
MOUNTAINS. SNOW ACCUMULATIONS OF UP TO 3 INCHES WILL BE POSSIBLE BY
FRIDAY MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ACCUMULATING SNOW WILL CONTINUE TO BE LIKELY ACROSS THE HIGHER
ELEVATIONS OF THE CENTRAL AND SOUTHWEST MOUNTAINS THROUGH EARLY
SATURDAY MORNING...WITH TOTAL ACCUMULATIONS IN EXCESS OF 8 INCHES
POSSIBLE BY SATURDAY MORNING. IN ADDITION...STRONG SOUTHWEST
WINDS OF 20 TO 35 MPH WITH GUSTS TO NEAR 50 MPH ACROSS THE HIGHER
TERRAIN...WILL CAUSE DANGEROUS DRIVING CONDITIONS IN SNOW AND BLOWING
SNOW ACROSS THE HIGHER MOUNTAIN PASSES...SUCH AS WOLF CREEK AND
MONARCH.
ACCUMULATING SNOWS WILL CONTINUE TO BE POSSIBLE ACROSS THE CENTRAL
AND SOUTHWEST MOUNTAINS SUNDAY THROUGH WEDNESDAY...ALTHOUGH
ACCUMULATIONS ARE GENERALLY EXPECTED TO BE LIGHT...AS EMBEDDED
MOISTURE VARIES IN THE WESTERLY FLOW ALOFT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
Heavy Snow, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft
- When
- December 25, 10:00 PM MST to December 26, 4:00 PM MST
- Where
- Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Heavy Snow, Eastern San Juan Mountains Above 10000 Ft
- When
- December 25, 10:00 PM MST to December 26, 4:00 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in California, December 25, 200316 deaths · 15 injured · $7.3 million · 4 events
- Winter Storm in Utah, December 25 to 27, 2003$1.4 million · 12 events
- High Wind in California, December 25, 2003$500,000 · 56 kt wind · 1 event
- Heavy Snow in New York, December 25, 2003$30,000 · 3 events
- Heavy Snow in Michigan, December 25, 200310 events
- Heavy Snow in Wyoming, December 25 to 31, 20039 events
- Winter Storm in Colorado, December 25 to 27, 20038 events
- Winter Storm in Idaho, December 25 to 27, 20036 events
- Heavy Snow in Nevada, December 25 to 26, 20035 events
- Flooding in Vermont, December 25 to 26, 2003$3,000 · 3 events
- Heavy Snow in Idaho, December 25 to 26, 20033 events
- Winter Storm in Utah, December 25 to 27, 20033 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332099, 5332100.